Alert archive / Oregon / Hazardous Seas Warnings in 2020

Hazardous Seas Warning 21, NWS Medford, OR

March 30, 2020

NWS Medford, OR issued this hazardous seas warning at Mar 30, 2020, 8:45 AM PDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2020, 8:45 AM PDT (15:45 UTC)
Expired
Mar 30, 2020, 11:00 AM PDT
In force
2 hr
Issued by
NWS Medford, OR

The text

As transmitted.

589 
WHUS76 KMFR 301545
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
845 AM PDT Mon Mar 30 2020

PZZ350-310445-
/O.UPG.KMFR.SC.Y.0034.000000T0000Z-200401T1800Z/
/O.NEW.KMFR.SE.W.0021.200330T1545Z-200330T1800Z/
/O.EXB.KMFR.SC.Y.0033.200330T1800Z-200401T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
845 AM PDT Mon Mar 30 2020

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM PDT WEDNESDAY...

* WHAT...Very steep and hazardous wind driven seas of 10 to 12 ft
  through this morning. Seas will diminish later this morning to 8
  to 10 ft, becoming swell dominated this evening. Gusty west to
  southwest winds 15 to 20 kt.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 11 AM PDT this 
  morning. For the Small Craft Advisory, until 11 AM PDT 
  Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ356-370-376-310445-
/O.NEW.KMFR.SE.W.0021.200330T1545Z-200330T1800Z/
/O.CON.KMFR.SC.Y.0033.000000T0000Z-200401T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
845 AM PDT Mon Mar 30 2020

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
WEDNESDAY...

* WHAT...Very steep and hazardous wind driven seas 9 to 11 ft
  through this morning. Seas will subside to 8 to 11 ft later this
  morning, becoming swell dominated by this evening. Gusty west to
  southwest winds 10 to 20 kt.

* WHERE...Warning level seas are expected for most areas north of
  Brookings through this morning. Then all areas will be affected
  by advisory level conditions. 

* WHEN...For the Hazardous Seas Warning, until 11 AM PDT this 
  morning. For the Small Craft Advisory, until 11 AM PDT 
  Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Mar 30, 3:49 AM PDT, 4 hours 56 minutes earlier.

Area forecast discussion, Mar 30, 3:49 AM PDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Medford OR
349 AM PDT Mon Mar 30 2020

.DISCUSSION...The latest satellite image shows an upper low centered
just south of the Alaska Panhandle and there are signs of a strong
upper jet over our region. The combination of an upper jet and
strong westerly upslope flow along the coastal mountains and
Cascades will provide the necessary ingredients for a moderate to
heavy precipitation event. Typically in these type of patterns, the
Cascades and coastal mountains get lit up with significant amounts
of precipitation. Moderate to heavy precipitation is likely in these
areas through late Tuesday morning. Storm total liquid amounts are
expected to be between 1.50-2.50 inches for the coastal mountains
and Cascades by late Tuesday morning, up to 0.75 of an inch for the
Umpqua Divide and about 0.30 of an inch for Medford and closer to a
half inch around Grant's Pass. Over the east side, expect mostly
0.10-0.50 of an inch with some higher totals in the mountains and
closer to the Cascades. The good news is that the rainfall and
snowpack is much needed given the overall lack of precipitation the
past several weeks which has contributed to the growing drought and
low stream/river levels and lower water storage.

Snow levels are expected to hover around 5000 feet but could lower
to 4500 in heavier precipitation today. This will still put the
Crater Lake area and highways 138 and 230 near Diamond Lake at a
high risk to get pounded with a significant amount of snow by late
Tuesday morning. Right now the big winners in terms of storm total
snow could be 1-2 feet with local amounts up to 26 inches around
Crater Lake National Park and 10-20 inches with local amounts up to
2 feet on highways 138 and 230 near Diamond Lake Junction.
Therefore, the winter Weather Advisory has been upgraded to a Winter
Storm Warning for Diamond Lake and Crater Lake areas. Please see
WSWMFR for more details.

Highway 97 north of Chiloquin will also get into the mix in terms of
accumulating snow. Snow will be lighter there and perhaps mixed with
rain during the day with roads mostly wet/slushy. However, there is
a window of opportunity where accumulating snow could occur
overnight tonight into Tuesday morning. Overall, along Highway 97
amounts of 2-4 inches are a good bet, with 4-8 inches along Highway
140 at Lake of the Woods and Dead Indian.

Anyone planning on traveling during this time period need to be
prepared for wintry travel and make sure you have a winter travel
kit with you.

Precipitation will gradually diminish down Tuesday morning. However
a moist west to northwest flow will continue as the parent upper low
moves into northwest Washington. Precipitation will tend to persist
mainly north of the Umpqua Basin and northern Cascades and more
intermittent elsewhere from the Cascades westward and northern
California. Snow levels Tuesday are expected to be around 3500 feet,
then lowering to around 2000 feet by Wednesday morning, but
precipitation will be winding down further, so were not expecting
any snow concern for any of the passes on I-5 between Grants Pass
and Canyonville.

Most of the discussion highlighted precipitation, however gusty
winds are also a concern later this morning into this evening east
of the Cascades as 700 mb winds between 55-60 kts moves overhead.
Advisory criteria could be met in Lake and far eastern part of
Klamath County and high winds along portions of Highway 31 along
Summer Lake. The wind advisory and high wind warning look good.
Please see NPWMFR for more details.

Westerly flow continues Wednesday, but the core of the upper jet
will move south, so there will be less energy. Precipitation
Wednesday will be mainly light and most north of the Umpqua Divide
and northern Cascades. Even then QPF amounts will be light.

Dry and milder weather returns Thursday, then more wet weather could
be in the cards Friday into next weekend. The operational models
show different solutions with the timing and track of the next low
Friday through next weekend, but more of the individual ensemble
members (ECMWF and GFS) show measurable precipitation. -Petrucelli

&&

.AVIATION...For the 30/12Z TAF Cycle...Over the coastal waters and
along the coast....Widespread MVFR cigs with areas of MVFR vsbys
and local IFR cigs in low clouds and rain will persist through
Monday night with higher terrain obscured.

Inland, conditions will initially be VFR with local MVFR cigs.
Areas of higher terrain will be obscured.  Areas of MVFR cigs
with areas of MVFR vsbys and local IFR cigs in low clouds and rain
will develop Monday, then persist through Monday night with higher
terrain obscured.

Areas of low level wind shear are possible this morning,
including KOTH, KRBG, and KMFR.

&&

.MARINE...Updated 230 AM PDT Monday 30 March 2020...The strongest
in a series of fronts will move onshore later this morning. It is
bringing gales north of Gold Beach with hazardous seas elsewhere.
Seas will then become swell dominated later Monday with small
craft advisory conditions through Wednesday morning. High pressure
will build Wednesday and weaken Thursday night, bringing a period
of lighter winds and seas. Another front will move onshore Friday
or Friday night.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 8 PM this evening to 11 AM PDT
     Tuesday for ORZ030.
     Wind Advisory until 2 AM PDT Tuesday for ORZ030-031.
     High Wind Warning until 2 AM PDT Tuesday for ORZ031.
     Winter Storm Warning until 11 AM PDT Tuesday for ORZ027.
     Winter Weather Advisory until 11 AM PDT Tuesday for ORZ027.
     Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
     Tuesday for ORZ028.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Wednesday for
     PZZ356-370-376.
     Gale Warning until 8 AM PDT this morning for PZZ350-356-370-376.
     Hazardous Seas Warning until 8 AM PDT this morning for
     PZZ356-370-376.
     Small Craft Advisory from 8 AM this morning to 11 AM PDT
     Wednesday for PZZ350.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:45 AM PDTWinter Storm WarningMFRDouglas, Jackson, Klamath31 hr

Nearby

Hazardous Seas Warnings in Oregon, 2020Every hazardous seas warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.